- Bradycardia, urinary incontinence, and bronchospasm
- Seizures and rhabdomyolysis
- Skin flushing and palpitations
Seizures and rhabdomyolysis
The photo displays false morel mushrooms (Gyromitra esculenta, arrow) mixed in with the intended harvest of true morel mushrooms (Morchella esculenta). While the true morel is safe and edible, the visually similar false morel contains the toxin gyromitrin.
Gyromitra esculenta primarily grow in geographic locations of temperate coniferous forests typically found growing under the trees, and toxicity is reported to be variable depending on location . Although many foragers avoid Gyromitra esculenta while hunting, there is subset of individuals who specifically forage for this mushroom, considering it a delicacy [1,2]. Careful preparation, including drying and parboiling, must be taken to decrease the possibility of toxicity [3,4].
Gyromitra esculenta are reddish-brown non-gilled fungi with a convoluted surface. Symptoms of gyromitrin toxicity include:
- nausea and vomiting
- abdominal pain
Nausea, vomiting, or diarrhea often occur within 48 hours after ingestion [1-3,5]. Other effects of Gyromitra poisoning may include hepatic failure, usually occurring about 48 hours after ingestion, potentially related to lipid peroxidation related to additional hydrazine compounds [2,3]. Oxidation injury can also cause methemoglobinemia and hemolysis .
Mechanism and Treatment
Gyromitrin is metabolized to monomethyl-hydrazine (MMH) which produces toxicity analogous to isoniazid overdose by impeding gamma amino butyric acid (GABA) formation in the brain. MMH inhibits pyridoxine phosphokinase, which prevents the active form of vitamin B6 (pyridoxal phosphate) from being produced, and inhibits glutamic acid decarboxylase (GAD), which is responsible for converting glutamate to GABA [2,5]. GABA depletion leads to seizures that can be refractory to benzodiazepine therapy.
Pyridoxine is therefore a recommended therapy in addition to phenobarbital for seizures from Gyromitra [1-5]. Dosing of pyridoxine in gyromitrin poisoning is not well established but an accepted dosing strategy is 70 mg/kg intravenously up to 5 gm, repeated once, although higher doses have been reported .
Other Toxic Mushrooms
The other answers refer to effects from other toxic mushrooms [1,5].
Coprinopsis atramentaria is found in North America and typically grows from late spring to fall. Its toxicity is a disulfiram syndrome (Tippler’s bane) which is characterized by facial flushing, vomiting, malaise, palpitations, paraesthesias, and agitation which can be noted within 10-20 min after ingestion of alcohol.
Psilocybin containing mushrooms, also known as magic mushrooms, are associated with hallucinations as the toxin is similar to LSD.
Inocybe and Clitocybe mushrooms contain muscarine, which is structurally similar to acetylcholine and may produce choninergic symptoms such vomiting and diarrhea, bronchorrhea, and salivation.
Take Home Bedside Pearls
- Gyromitra (false morel) toxicity produces seizures that can be refractory to benzodiazepines.
- Pyridoxine is recommended in addition to standard therapy for seizures induced by Gyromitra.
- Nausea, vomiting, or diarrhea typically occur within 5 to 48 hours after ingestion.
- Acute liver injury may occur.
- False morel ingestion can also cause methemoglobinemia and hemolysis.
This post was expert peer-reviewed by Dr. Michael Beuhler, Dr. Bryan Judge, & Dr. Louise Kao.
- Goldfrank, L. Msuhrooms. In: Goldfranks Toxicologic Emergencies. 10e Eds. Robert S. Hoffman et al. New York, NY. McGraw-Hill. 2015.
- Michelot D and Toth B. Poisoning by Gyromitra esculenta-a review. J Appl Toxicol. 1991;11(4):235-43. https://www.ncbi.nlm.nih.gov/pubmed/1939997.
- Horowitz KM and Horowitz BZ. Toxicity, Mushroom, Gyromitra. 2017. https://www.ncbi.nlm.nih.gov/books/NBK470580. Accessed 12/18/18.
- Leatham A and Dorran T. Poisoning due to raw Gyromitra esculenta (false morels) west of the Rockies. CJEM. 2007;9(2):127-30. https://www.ncbi.nlm.nih.gov/pubmed/17391587
- Brent J and Palmer R. Mushrooms. In: Shannon M, Borron S, Burns M, editors. Haddad and Winchester’s Clinical Management of Poisoning and Drug Overdose. Philadelphia, PA: Saunders Elsevier; 2007. p. 455-72.